Second ablation

Hi All. On Monday I had a second ablation which was meant to be a cryo ablation with one EP but just before I was taken down for the procedure another EP appeared to say that she would be doing the ablation by the burning method again, although different to the last one I had. As I had got this far only a month ago, when the whole procedure was cancelled due to a faulty machine, I decided to "go for it", and not go back on a waiting list for a cryo. There was one complication towards the end of the op when I started to get bright lights before my eyes whilst on the table. Fortunately it was near the end of the op so the EP continued. I had a splitting headache for hours afterwards but felt fine when I returned home yesterday. This morning I had the same dancing lights before my eyes, followed by a severe headache. I am wondering if it is a form of migraine. Anyone else experienced the same. On a positive note my heart is coping well.

11 Replies

  • I did !although mine was a silent migraine headache just the aura, very disconcerting It continued with less intensity for about 3weeks and then disappeared. Others on this site have suggested it is down to the drugs administered during the procedure. It seems to be fairly rare though and most people including the E.P. hadn't heard of this problem.


  • Thanks feejbee, it is reassuring to know that it has happened to someone else. Looking back at my diary notes from 2011 when I had the first ablation, I notice that I had the same reaction for a while after that one.

  • Hi

    I had second ablation just over a week ago, and had the aura as I was in recovery...they did not seem too concerned about it. I have had migraine headaches most days since, one bad one with flashing lights. Maybe it is the drugs they give us. I had a GA.

  • Hi I think it must be the drugs. I mentioned to feejbee I had the same reaction following the first one, yet the hospital staff did not seem aware of it being a side effect.

  • I have heard this a lot from patients here so apparently normal.


  • Your description matches the aura of migrain , I didn't had any after my ablation even I'm having migrain attacks long time back , but I remembered I had frequent migrain attacks when I stated sotalol few months back

    Wish you feel better now , and happy to hear your heart is doing fine ;)


  • I have found about 5% of patients after AF ablation experience migraine. The feeling is that this is caused by hole created in the inter atrial septum as part of the ablation procedure.

    The phenomenon was first reported when some patients were having their ASD (a congenital hole in the atrial septum) repaired found their migraines improved. There has been work looking at PFO (a smaller hole in the septum) closure and whether this can improve migraine but the results are varied.

    The hole after ablation typically closes over a few weeks and the symptoms resolve.


  • that's very useful information Jack

  • Thanks Jack. Scary at the time but as always so helpful to hear from others.

  • How are you doing now? Ann

  • Thanks for that info Jack. My EP mentioned this hole could be the cause of the migraine aura and headaches too. I am two weeks post ablation tomorrow. I have migraine headaches every day and had one with aura again yesterday. Quite debilitating and hoping they improve. Good news is my heart is calm and just does a slight lurch if I overdo things. Ann

You may also like...